Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 10, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 20, 2008, 3:01 PM CDT for 8 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2008, 3:01 PM CDT (20:01 UTC)
- Expired
- Mar 20, 2008, 7:41 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2080 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -271 m²/s²
- 0-3 km storm-relative helicity
- -444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 202001 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 301 PM CDT THU MAR 20 2008 KSZ067>069-082-083-091>093-210100- /O.NEW.KICT.WI.Y.0010.080320T2001Z-080321T0100Z/ RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO... AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 301 PM CDT THU MAR 20 2008 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. VERY STRONG SOUTH WINDS AROUND 30 MPH AND HIGHER GUSTS UP TO 45 MPH WILL AFFECT SOUTH CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ CJ
1 follow-up statement
000 WWUS73 KICT 210041 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 741 PM CDT THU MAR 20 2008 ...SOUTHERLY WINDS DIMINISHING ACROSS SOUTH-CENTRAL KANSAS... KSZ067>069-082-083-091>093-210145- /O.CAN.KICT.WI.Y.0010.000000T0000Z-080321T0100Z/ RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO... AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 741 PM CDT THU MAR 20 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELED THE WIND ADVISORY. SOUTHERLY WINDS ACROSS SOUTH-CENTRAL KANSAS HAVE DIMINISHED INTO THE 20 TO 30 MPH RANGE. THEREFORE...THE WIND ADVISORY THAT HAD BEEN IN EFFECT FOR ALL OF SOUTH-CENTRAL KANSAS HAS BEEN CANCELED. $$ ES
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 20, 2:00 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 20, 2:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 200 PM CDT THU MAR 20 2008 .UPDATE... UPDATED GRIDS EARLIER THIS MORNING TO BETTER REFLECT CURRENT AND ANTICIPATED DEWPOINT/SKY TRENDS. DEWPOINT CLIMB THIS MORNING AND EARLY AFTERNOON IS LIKELY THE RESULT OF EVAPORATION FROM MOIST SOIL AND LIMITED MIXING. AS WINDS/MIXING INCREASE THIS AFTERNOON... EXPECT DEWPOINT TO TUMBLE AS EVIDENCED BY CURRENT DEWPOINTS TO THE WEST. HAVE UPDATED AGAIN TO BOOST MAXES JUST A BIT ACROSS THE MIDDLE OF THE FORECAST AREA WITH TEMPERATURES ALREADY CLOSING IN ON FORECAST MAXES. ALSO EXPANDED RED FLAG WARNING TO INCLUDE RUSSELL COUNTY WHERE WINDS HAVE REMAINED GUSTY AND DEWPOINTS PLUMMETED. -HOWERTON && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. INCREASING SURFACE PRESSURE GRADIENT WILL RESULT IN GUSTY WINDS THROUGH THIS EVENING IN ADVANCE OF COLD FRONT WHICH SHOULD MOVE ACROSS THE AREA TONIGHT AND EARLY TOMORROW MORNING. -HOWERTON && .PREV DISCUSSION... /ISSUED 616 AM CDT THU MAR 20 2008/ AVIATION... 12Z TAFS...MAIN CONCERN WILL BE SURFACE WINDS...WHICH WILL BE GUSTY FROM THE SOUTH FOR MUCH OF THE DAY TODAY AT ALL TAF SITES...ESPECIALLY KHUT...KICT AND KCNU. A SURFACE FRONT WILL COME THROUGH CENTRAL KANSAS LATE TONIGHT...WITH ONLY SOME MID TO HIGH CLOUDS EXPECTED WITH THIS SYSTEM. SCHRECK PREV DISCUSSION... /ISSUED 320 AM CDT THU MAR 20 2008/ DISCUSSION... FORECAST CONCERN...WINDY DRY WARMTH AND AFFECT ON FIRE WEATHER TODAY. DEEPENING LEE-SIDE TROF ACROSS THE HIGH PLAINS WILL INDUCE A STRENGTHENING GRADIENT FLOW ACROSS THE AREA TODAY...WITH THE DEVELOPMENTAL WARM FRONT MOVING NORTHWARD ACROSS THE FORECAST AREA. DEEPER MIXING AND A SLIGHT SOUTHWEST COMPONENT TO THE LOW LEVEL WIND WILL LIKELY RESULT IN WARMER/DRIER SURFACE AIRMASS ACROSS THE SOUTHWEST PORTIONS OF THE FORECAST AREA THIS AFTERNOON. THIS WILL CREATE A RED FLAG CONDITION FOR FIRE WEATHER CONCERNS...AND AFTER COLLABORATION WITH WFO DDC/GID/OUN...HAVE DECIDED TO GO WITH FOUR COUNTIES...BARTON/RICE/RENO AND KINGMAN...WHERE CONFIDENCE IS RELATIVE HIGHER THIS AFTERNOON. OTHERWISE...SPRINGS ARRIVAL WILL FEEL AS SUCH...WITH THE GOING FORECAST MAX TEMPS ON TRACK. WINDS MAY FLIRT WITH ADVISORY CRITERIA...HOWEVER INTER-OFFICE CONSENSUS WAS NOT HIGH ENOUGH TO GO WITH HEADLINE NOW. SHORTWAVE UPPER TROF WILL TRAVERSE ACROSS THE AREA LATE TONIGHT AND FRIDAY. HOWEVER MODEST LIFT AND SCANT MOISTURE WILL PRECLUDE ANY MENTION OF PRECIP. A SLIGHTLY MORE ENERGETIC WAVE WILL APPROACH FROM THE NORTHWEST ON SATURDAY. ALTHOUGH LOW LEVEL MOISTURE IS STILL RATHER SCANT...A BIT MORE LIFT AND SATURATION IN THE MID LEVELS MAY SUPPORT SOME LIGHT RAIN ACROSS THE AREA. SO WILL KEEP SLIGHT TO MODEST CHANCE POPS IN THE FORECAST. SOME OF THIS COULD BECOME A MIX OR CHANGE TO LIGHT SNOW OR FLURRIES ON SATURDAY NIGHT...THOUGH STILL RELATIVELY MINOR PRECIP EVENT. FORECAST CONSENSUS SUPPORTED LOWERING MAXS FOR SUNDAY...WHICH IS BASED ON GFS/ECMWF SHOWING STRONGER COOLING BEHIND SECONDARY FRONT TO END THE WEEKEND. NO CHANGES TO FORECAST BEYOND SUNDAY. DARMOFAL AVIATION... 06Z TAF ISSUANCE KRSL/KSLN/KHUT/KICT/KCNU TWO CHANGES HAVE BEEN MADE SINCE 00Z ISSUANCE: 1) TO INTRODUCE LOW-LEVEL WIND SHEAR OVER KICT & KHUT WHERE LOCAL PROFILERS ARE DETECTING 21050KTS AT 925-MB. 2) TO ASSIGN PREVAILING E/NE WIND (08007KT) AT KRSL THRU 14Z WITH A SHIFT TO SE (14013KT) THEN TO S (19017G25KT) 18Z. ES && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 45 64 37 / 0 0 0 10 HUTCHINSON 74 43 63 36 / 0 0 0 10 NEWTON 71 44 63 36 / 0 0 0 10 ELDORADO 70 45 63 37 / 0 0 10 10 WINFIELD-KWLD 73 47 65 37 / 0 0 0 10 RUSSELL 76 40 63 33 / 0 10 0 10 GREAT BEND 76 41 64 34 / 0 0 0 10 SALINA 74 43 60 34 / 0 10 0 10 MCPHERSON 73 43 62 35 / 0 0 0 10 COFFEYVILLE 74 48 66 37 / 0 0 0 10 CHANUTE 72 47 62 37 / 0 0 10 10 IOLA 71 47 60 37 / 0 0 10 10 PARSONS-KPPF 73 48 64 37 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-047-050- 067-082. &&
Hazardous weather outlook, Mar 20, 4:09 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 AM CDT THU MAR 20 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 AM CDT THU MAR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE RANGELAND FIRE DANGER INDEX WILL CLIMB INTO THE EXTREME CATEGORY THIS AFTERNOON...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. PLEASE REFER TO THE LATEST RED FLAG WARNING FOR DETAILS. VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE REST OF THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO CLIMB INTO THE HIGH CATEGORY ACROSS THE AREA ON FRIDAY AFTERNOON...AND COULD REACH THE VERY HIGH CATEGORY ACROSS PORTIONS OF CENTRAL KANSAS. THERE IS A SLIGHT CHANCE FOR SNOW MIXED WITH RAIN ACROSS CENTRAL KANSAS ON SATURDAY NIGHT. NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:46 AM CDT | Red Flag Warning | ICT | Barton, Kingman, Reno, Rice, Russell | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.